Kansas, 2005

Hail in Kansas, August 23, 2005

August 23, 2005 · NWS DDC · 10 events in 5 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 2:33 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 2:33 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT TUE AUG 23 2005

.DISCUSSION...

DAYS 1-2...

THE OVERALL SYNOPTIC PATTERN REMAINS FAVORABLE FOR WIDESPREAD
THUNDERSTORM ACTIVITY OVER SW KS. 12Z UA CHARTS SHOWED 60KT H25 JET
NOSING INTO COLORADO, WITH H5 COLD ADVECTION OVER THE FRONT RANGE.
500MB TEMP WAS DOWN TO -10C AT DENVER. THERE WAS ALSO A LOW-LEVEL
BAROCLINIC ZONE FROM LAST NIGHTS MCS FROM EASTERN NM INTO OKLAHOMA.
NORTH OF THIS ZONE, THIS AIRMASS WAS FAIRLY STABLE OVER KANSAS, BUT
THIS HAS STARTED TO CHANGE THIS AFTERNOON. THE LOW LEVEL WINDS ARE
COMING AROUND TO THE SE, WHICH WILL ALLOW FOR GOOD AIRMASS RECOVERY
THIS EVENING. SURFACE DEWPOINTS WERE ALREADY FROM 65 TO 70 IN NW
OKLAHOMA AND THE OK PANHANDLE. IN ADDITION, LEE THOUGHING WILL BE
INCREASING ACROSS THE CENTRAL AND NORTHERN PLAINS WHICH WILL PROVIDE
A LOW LEVEL JET TONIGHT.

STORMS WERE DEVELOPING THIS AFTERNOON ON THE RATON MESA AND PALMER
DIVIDE WHERE ELEVATED HEATING AND CHILLY H5 TEMPS(HENCE STEEP LAPSE
RATES) COMBINING WITH ABUNDANT MOISTURE TO GIVE SFC BASED STORMS.
THE RATON MESA STORMS WILL SPREAD EAST INTO ELKHART AND LIBERAL
TONIGHT WHILE THE PALMER DIVIDE STORMS WILL MOVE INTO WESTERN AND
CENTRAL KS OVERNIGHT. THE TWO CLUSTERS MAY COMBINE INTO A SINGLE MCS
AND TRACK ACROSS SW KS. WILL CARRY LIKELY POPS IN THE SW WHERE THE
INSTABILITY IS THE GREATEST. THE BEST CHANCE OF SEVERE WILL ALSO BE
IN THE SW CORNER WHERE SFC POTENTIAL TEMPERATURES WERE THE HIGHEST.

THERE WILL BE CHANCE OF STORMS AGAIN LATE WEDNESDAY, THIS TIME
PERHAPS A LITTLE FURTHER SOUTH AND EAST SINCE THE UPSLOPE FLOW WILL
BE SHUT OFF DUE TO LEE TROUGHING. SO OUTFLOW BOUNDARIES FROM TONIGHTS
STORMS WILL DICTATE THE LOCATION. THURSDAY MAY BE A QUIET DAY BEFORE
THE NEXT COLD FRONT ARRIVES. BUT, WE WILL STILL BE UNSTABLE, AND ANY
LEFTOVER BOUNDARIES COULD IGNITE A FEW STORMS.

TEMPERATURES WILL BE INFLUENCED BY STORMS THE NEXT 2 DAYS, BUT LEE
TROUGHING WILL RESULT IN A GRADUAL WARMING TREND IN HIGHS AND LOWS.

DAYS 3-7...

CHANGED VERY LITTLE TO THE EXISTING DAYS 3-7 GRIDS.  LATEST RUN FROM
THE ECMWF STILL SHOWS LARGE SCALE UPPER LOW PRESSURE SYSTEMS
TRACKING EAST ALONG THE CANADIAN BORDER, CYCLING EVERY 3-4 DAYS OR
SO.  WITH THIS IN MIND, HAVE KEPT THE LOW POPS FOR THE NORTHERN CWA
THURSDAY NIGHT, IN THE EAST FRIDAY, ALL OF CWA FRIDAY NIGHT (30%),
REDUCE TO 20 POPS SATURDAY, AND NO POPS SUNDAY.  MONDAY MAY SEE A
FRONT APPROACHING, BUT NOT ENTERING CWA, FROM THE NORTHWEST.  SO,
LOW POPS ARE IN MAINLY EASTERN CWA MONDAY.  HAVE WENT WITH SILENT
POPS ON TUESDAY, BUT THIS MAY HAVE TO UPDATED AS THAT TIME PERIOD
APPROACHES.  AS FAR AS TEMPERATURES, LOWER TO MID 90S FOR HIGHS AND
60 NW TO 70 SE FOR MINS THROUGH THE EXTENDED PERIOD.

THE OUTLOOK FOR TUESDAY AUGUST 30TH THROUGH THURSDAY SEPTEMBER 1ST
CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  88  68  94 /  50  30  20  20
GCK  62  89  66  95 /  60  20  30  30
EHA  62  89  65  96 /  70  20  20  20
LBL  62  89  67  95 /  70  25  20  20
HYS  64  86  69  94 /  40  25  40  40
P28  66  87  69  93 /  60  40  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FINCH
Hazardous weather outlook, Aug 23, 9:27 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 AM CDT TUE AUG 23 2005

KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1027 AM CDT (927 AM MDT) TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OVERNIGHT STORMS HAVE LEFT A MORE STABLE AIRMASS OVER MOST OF
SOUTHWEST KANSAS TODAY. THE MOST LIKELY PLACE FOR AFTERNOON STORMS
WILL BE IN THE FAR SOUTHWEST CORNER AROUND ELKHART OR LIBERAL AFTER
4 PM. THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AFTER 8 PM JUST
ABOUT ANYWHERE IN SOUTHWEST KANSAS. A FEW OF THESE STORMS COULD BE
SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH SATURDAY WITH
A SLIGHT CHANCE FOR SEVERE STORMS ON WEDNESDAY.  A WARM FRONT WILL
SETUP ACROSS SOUTHERN KANSAS AND COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO PRODUCE ANOTHER ROUND OF SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

FINCH

In the hours before

Local storm report, Aug 23, 4:40 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             20 S DIGHTON            38.19N 100.47W
08/22/2005  0.75 INCH        FINNEY             KS   PUBLIC

1100 PM     TSTM WND GST     20 S DIGHTON            38.19N 100.47W
08/22/2005  60 MPH           FINNEY             KS   PUBLIC

1115 PM     TSTM WND GST     3 SSW KALVESTA          38.01N 100.30W
08/22/2005  65 MPH           FINNEY             KS   PUBLIC

&&

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Morton

When
August 23, 7:13 PM CST
Where
Morton County, Elkhart
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.000, -101.900

Hail, Morton

When
August 23, 7:18 PM CST
Where
Morton County, 4 mi ENE of Elkhart
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -101.833

Hail, Morton

When
August 23, 7:26 PM CST
Where
Morton County, Elkhart
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -101.900

Hail, Morton

When
August 23, 7:34 PM CST
Where
Morton County, 3 mi N of Elkhart
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -101.900

Hail, Morton

When
August 23, 7:45 PM CST
Where
Morton County, 4 mi ENE of Elkhart
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -101.833

Hail, Stevens

When
August 23, 8:20 PM CST
Where
Stevens County, 7 mi E of Hugoton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -101.217

Hail, Grant

When
August 23, 8:59 PM CST
Where
Grant County, 8 mi W of Ulysses
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -101.517

Hail, Kearny

When
August 23, 9:41 PM CST
Where
Kearny County, 5 mi SW of Deerfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -101.200

Hail, Finney

When
August 23, 9:45 PM CST
Where
Finney County, 4 mi WSW of Holcomb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -101.050

Hail, Kearny

When
August 23, 9:46 PM CST
Where
Kearny County, Deerfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -101.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472476, 5472477, 5472478, 5472479, 5472480, 5472481, 5472482, 5472483, 5472484, 5472485.